Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Little Rock, AR

May 14, 20034 counties in Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 14, 2003, 9:00 AM CDT for 4 counties in Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2003, 9:00 AM CDT (14:00 UTC)
Expired
May 14, 2003, 9:30 AM CDT
In force
30 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Faulkner County, AR, Lonoke County, AR, Pulaski County, AR, White County, AR

The radar

The Little Rock radar (KLZK), 24 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:00 AM CDT, 5 hours earlier.

Area forecast discussion, May 14, 4:00 AM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT WED MAY 14 2003

MCS IN SOUTHERN OKLAHOMA WILL LIKELY SPREAD EAST SOUTHEAST INTO
SOUTHERN PARTS OF THE CWA LATER THIS MORNING AND ESPECIALLY THIS
AFTERNOON. THUNDERSTORMS AND LOCALLY HEAVY RAIN SHOULD ACCOMPANY
THIS. CLOUDS IN THE SOUTH WILL LIMIT WARMING AND WILL ONLY GO
WITH MAXES IN THE LOWER TO MID 70S FOR THIS AREA. ALSO CONCERNED
ABOUT THE LOCALLY HEAVY RAIN ON AREAS THAT GOT A LOT OF RAIN
EARLY LAST WEEK. EVEN THOUGH THE HEAVY RAIN WILL LIKELY OCCUR AT
A NOT FAVORABLE TIME FOR FLASH FLOODING...REPEAT THUNDERSTORMS
OVER THE SAME AREAS COULD CAUSE SOME FLOODING. THUS WILL POST A
FLASH FLOOD WATCH FOR TODAY FOR THE SOUTHERN ZONES. ELSEWHERE...
MOISTURE WILL BE HIGH AS WELL AND THERE SHOULD BE AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS. RAINFALL LIKELY WILL NOT
BE AS MUCH BUT THERE MAY BE A BOUNDARY OR TWO LEFT OVER FROM
CONVECTION LATE YESTERDAY AND OVERNIGHT. WILL KEEP LIKELY POPS
FOR TODAY. ALSO THINK CLOUDS WILL HOLD MAXES DOWN IN THOSE AREAS
WITH LOWER 70S IN THE NORTH AND MID 70S IN OTHER AREAS. SHORT WAVE
IS BY THE AREA BY THIS EVENING. MOISTURE REMAINS HIGH IN THE SOUTH
EARLY TONIGHT BUT IT LOOKS LIKE RAINFALL SHOULD BE DECREASING. WILL
KEEP CHANCE POPS IN FOR TONIGHT. IF MCS IS SLOWER MOVING OUT...
FLASH FLOOD WATCH MAY NEED TO BE EXTENDED BUT THINK RIGHT NOW
THAT THE HEAVY RAINS SHOULD BE OVER BY 00Z. NEXT UPPER TROF
APPROACHES ON THURSDAY BUT STAYS WEST OF THE AREA. LOOKS LIKE THIS
AREA WILL BE IN A LULL AND SHOULD SEE PARTLY CLOUDY SKIES AND
A GOOD WARMUP. CANNOT RULE OUT A BOUNDARY OR TWO LYING AROUND
THE AREA AND WITH THE GOOD HEATING COULD SEE SOME THUNDERSTORMS
DEVELOP ESPECIALLY IN THE AFTERNOON. WILL GO WITH 20 PERCENT POPS
AND HIGHS IN THE MID 80S IN MOST AREAS. THE NEXT TROF BEGINS
AFFECTING THE AREA THURSDAY NIGHT. THERE COULD BE ANOTHER MCS
MOVE IN FROM THE WEST SOMETIME THURSDAY NIGHT INTO FRIDAY. TIMING
AND AREAS MOST AFFECTED STILL UNCERTAIN SO WILL HAVE CHANCE POPS
ACROSS THE BOARD FOR NOW. COLD FRONT SLOWLY MOVES ACROSS THE AREA
LATE FRIDAY NIGHT INTO SATURDAY AS THE UPPER LOW MOVE THROUGH THE
AREA. THIS COULD BE TIME FOR SEVERE WEATHER AND POSSIBLY ANOTHER
MCS MOVING ACROSS THE AREA. WAS TEMPTED TO GO WITH LIKELY POPS
BUT KEPT 50 PERCENT IN FOR NOW. LOOKS LIKE DRIER WEATHER SHOULD
MOVE IN FOR SUNDAY AND MONDAY. THERE MAY BE ANOTHER FRONT NEXT
TUESDAY BUT KEPT FORECAST DRY FOR NOW.

.LZK...FLASH FLOOD WATCH TODAY SOUTH
        ZONES 40-41-52>57-62>69
Hazardous weather outlook, May 14, 5:00 AM CDT, 4 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL MOVE FROM OKLAHOMA INTO MAINLY
SOUTHERN ARKANSAS THIS MORNING AND THIS AFTERNOON. SOME OF STORMS
MAY BECOME SEVERE. LOCALLY HEAVY RAIN SHOULD ACCOMPANY THE
THUNDERSTORMS AND A FLASH FLOOD WATCH IS IN EFFECT FOR A LARGE
PORTION OF SOUTHERN ARKANSAS FOR TODAY.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL ALSO MOVE ACROSS MOST OF
THE REST OF THE STATE TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER ALL OF ARKANSAS FOR TODAY AND TONIGHT. THE
MAIN WEATHER THREAT IS DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIHGT CHANCE OF THUNDERSTORMS OVER MOST AREAS THURSDAY
AND THEN A BETTER CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. SOME
SEVERE THUNDERSTORMS COULD OCCUR DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:10 PM CDTSevere Thunderstorm WarningLZKPike40 min
May 13, 7:48 PM CDTSevere Thunderstorm WarningLZKClark, Pike47 min
May 13, 8:34 PM CDTSevere Thunderstorm WarningLZKOuachita46 min
May 14, 1:03 AM CDTSevere Thunderstorm WarningLZKIndependence, Jackson27 min
May 14, 7:31 AM CDTSevere Thunderstorm WarningLZKIndependence29 min
May 14, 9:36 AM CDTSevere Thunderstorm WarningLZKMonroe, Prairie39 min
May 14, 2:04 PM CDTFlash Flood WarningLZKPike116 min
May 14, 3:55 PM CDTFlash Flood WarningLZKPike95 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.